Heavy Snow, Vilas
- When
- March 10, 6:00 PM CST to March 11, 4:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A narrow swath of heavy snow fell across mainly north central Wisconsin as low pressure moved from the Central Plains into southern Wisconsin. Generally 5 to 8 inches of snow fell in about 12 hours, with the heaviest snowfall in Vilas County and Oneida County.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A narrow swath of heavy snow fell across mainly north central Wisconsin as low pressure moved from the Central Plains into southern Wisconsin. Generally 5 to 8 inches of snow fell in about 12 hours, with the heaviest snowfall in Vilas County and Oneida County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 10, 5:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 651 PM CDT SUN MAR 10 2013 UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .SHORT TERM...TONIGHT AND MONDAY. MAIN CONCERN WILL BE IMPENDING WINTER STORM TONIGHT INTO MONDAY. PRECIPITATION ALREADY WORKING NORTH INTO SOUTHERN WISCONSIN THIS AFTERNOON AHEAD OF MAIN SYSTEM. WAS HOPING THIS WAS GOING TO BE A STRAIGHT FORWARD FORECAST...BUT IT IS NOT TURNING OUT TO BE AT THE MOMENT. LATEST 12Z MODELS HAVE TRENDED A LITTLE WARMER ACROSS EASTERN WISCONSIN WHICH WILL HAVE SIGNIFICANT IMPACTS ON SNOWFALL TOTALS FROM MARINETTE TO WAUTOMA EAST TO THE LAKE. LOCATIONS TO THE WEST OF THIS LINE SHOULD BE COLD ENOUGH FOR SNOW...EXCEPT FOR MAYBE A LITTLE SLEET AT THE ONSET TONIGHT. FOR LOCATIONS ACROSS NORTHEAST AND EAST CENTRAL WISCONSIN...MODEL FORECAST SOUNDINGS HOVER EITHER SIDE OF THE 0C ISOTHERM IN THE LOW LEVELS TO REALLY COMPLICATE MATTERS. ALSO WAITING FOR THE COLD AIR TO DROP SOUTH AS WELL. THIS COLD AIR NEAR THE SURFACE SHOULD INCREASE THIS AFTERNOON AS NORTHEAST WINDS INCREASE. FOR LOCATIONS FROM MARINETTE SOUTHWEST TO WAUTOMA...SNOW TOTALS ARE STILL A CONCERN DEPENDING ON HOW FAR WEST THE WARM LAYER EXTENDS AND HOW LONG MIXED PRECIPITATION OCCURS. DID LOWER SNOWFALL TOTALS SLIGHTLY IN THIS AREA. FOR GREEN BAY AND THE FOX VALLEY... RAIN/SLEET IS EXPECTED TO BECOME MIXED WITH FREEZING RAIN/SLEET/SNOW AROUND MIDNIGHT OR AFTER. LATEST MODEL RUNS OF THE GFS/CANADIAN/ECMWF WOULD SUGGEST THIS WOULD OCCUR CLOSER TO 12Z. THUS HAVE REDUCED SNOWFALL TOTALS IN THIS REGION CONSIDERABLY COMPARED TO LOCATIONS JUST TO THE WEST. ALONG THE LAKESHORE REGION OF KEWAUNEE AND MANITOWOC COUNTIES AND ACROSS CALUMET COUNTY...CHANGEOVER WOULD BE SO LATE THAT THERE WOULD BE LITTLE OR NO SNOW. ALSO...THIS AREA WILL BE AFFECTED BY THE DRY SLOT WHERE PRECIPITATION WOULD DIMINISH TO DRIZZLE OR FREEZING DRIZZLE. DOOR COUNTY OFFERS ITS OWN UNIQUE CHALLENGE AS PRECIPITATION COULD START AS A MIX...THEN GO OVER TO RAIN AND THEN BACK TO A MIX. DECIDED TO INCLUDE THEM IN A WINTER WEATHER ADVISORY FOR THE MIX POTENTIAL. LIGHT SNOW WILL CONTINUE THROUGH MOST OF THE DAY NORTH AND WEST OF THE FOX VALLEY. MID LEVEL MOISTURE SHOULD MOVE BACK INTO NORTHEAST WISCONSIN...THUS CHANGING THE DRIZZLE OR FREEZING DRIZZLE BACK OVER TO LIGHT SNOW. USED THE 3 HOURLY TEMPERATURES FOR MINS TONIGHT DUE TO CLOUD COVER AND WINDS. TOOK A BLEND OF THE COLDER MET GUIDANCE AND THE WARMER MAV GUIDANCE. .LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. ADDITIONAL JET ENERGY JOINS UPPER LOW OVER WISCONSIN MONDAY NIGHT AND KEEPS IT FROM LIFTING OUT UNTIL TUESDAY NIGHT. FORECAST SOUNDINGS LOOK QUITE UNSTABLE TUESDAY AFTERNOON WITH 500MB TEMPERATURES -30C OR COLDER. WE SHOULD GET SOME PRETTY GOOD SNOW SHOWERS TUESDAY AFTERNOON AND WOULD NOT DOUBT BRIEF MODERATE OR HEAVY SNOW ASSOCIATED WITH THEM. HIGHS TUESDAY SHOULD BE NEAR COLDER OF THE MOS GUIDANCE WITH CLOUD COVER AND COLD AIR ALOFT. THEN MAINLY DRY NORTHWEST UPPER FLOW SETS UP FOR THE REST FOR THE WEEK. SOME JET ENERGY MOVING THROUGH THE FLOW MIGHT PRODUCE SOME LIGHT SNOW THURSDAY WITH HINTS OF A MORE SIGNIFICANT WAVE FRIDAY NIGHT OR EARLY SATURDAY. && .AVIATION...A LARGE AREA OF PCPN WAS OVERSPREADING THE REGION EARLY THIS EVG. MOST OBSERVING SITES WERE REPORTING RAIN IN C/EC WI...BUT EXPECT TO SEE MAINLY SNOW OVER NC/FAR NE WI ONCE THE PCPN ARRIVES THERE. LOW PRESSURE APPEARS TO BE TRACKING A BIT FARTHER WEST THAN PREVIOUSLY EXPECTED...AND AN ASSOCIATED MID-LEVEL DRY SLOT WILL LIKELY AFFECT A LARGER PART OF THE FORECAST AREA THAN WAS ANTICIPATED. THIS SHOULD SHIFT THE FOCUS FOR HEAVY SNOW FARTHER NW (PROBABLY NW OF A LINE FROM MFI-IMT)... WITH MIXED RAIN AND SLEET TAPERING OFF TO DRIZZLE OR FREEZING DRIZZLE OVER MUCH OF THE FOX VALLEY AND LAKESHORE AREAS BY MIDNIGHT. SOME DENSE FOG MAY ALSO DEVELOP IN PARTS OF EC WI AS THE SFC LOW TRACKS THROUGH DURING THE LATE EVG/OVERNIGHT PERIOD. CONDITIONS ARE EXPECTED TO DETRERIORATE TO IFR/LIFR AT MOST LOCATIONS OVERNIGHT THROUGH MONDAY MORNING. BY MIDDAY...PCPN TYPE SHOULD CHANGE OVER TO SNOW ACROSS MOST OF THE FORECAST AREA...AND CONDITIONS SHOULD IMPROVE TO MVFR. HAVE ADDED SOME LLWS TO THE WESTERN TAF SITES TONIGHT...AS NE WINDS INCREASE TO 40 KT ABOUT 2K FT AGL. DID NOT INCLUDE IN THE GRB/ATW TAF SITES...SINCE SFC WINDS WILL ALREADY BE GUSTY FROM THE NE...ESPECIALLY AT GRB...WHERE THE WINDS WILL FUNNEL DOWN THE BAY. KIECKBUSCH && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 1 PM CDT MONDAY FOR WIZ005-022-038- 039-048. WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR WIZ010>013- 018>021-030-031-035>037-045-073-074. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 254 PM CDT SUN MAR 10 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 254 PM CDT SUN MAR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT HEAVY SNOW IS LIKELY TO FALL ACROSS MUCH OF THE AREA NORTH AND WEST OF THE FOX VALLEY TONIGHT INTO MONDAY MORNING AS A COMPLEX LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHERN PLAINS. IT CURRENTLY LOOKS LIKE A CORRIDOR OF 6 TO 10 INCHES OF SNOW WILL FALL FROM CENTRAL INTO NORTHEAST WISCONSIN...WITH LOWER TOTALS FROM THE HIGHWAY 41 CORRIDOR EAST TO THE LAKE. IN THIS REGION... A MIX OF RAIN...SLEET OR FREEZING RAIN WILL CONSIDERABLY IMPACT SNOWFALL TOTALS. IT APPEARS THERE WILL BE A SHARP CUTOFF TO THE HEAVY SNOW...WHERE A RELATIVELY SHORT DISTANCE COULD MEAN THE DIFFERENCE BETWEEN A FEW INCHES OF SNOW TO OVER 6 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY LIGHT SNOW WILL CONTINUE INTO MONDAY AFTERNOON AND CREATE HAZARDOUS TRAVEL CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-112000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 254 PM CDT SUN MAR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT INCREASING NORTHEAST WINDS AND A FEW GALE FORCE GUSTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433075, 433079, 433080, 433082, 433085, 433086, 433087.